Phenytoin-induced methadone withdrawal

T. G. Tong, S. M. Pond, M. J. Kreek, N. F. Jaffery, N. L. Benowitz

Research output: Contribution to journalArticlepeer-review

94 Scopus citations

Abstract

Methadone-maintained volunteers experienced moderately severe opiate withdrawal symptoms within 3 or 4 days of beginning phenytoin in therapeutic doses. The area under the methadone plasma concentration-time curve decreased while the ratio of the pyrrolidine-to-metabolite excretion in urine to this area increased significantly. This suggests that phenytoin accelerates methadone metabolism. Methadone dosing adjustments should be anticipated when phenytoin is initiated or discontinued in methadone-maintained patients.

Original languageEnglish (US)
Pages (from-to)349-351
Number of pages3
JournalUnknown Journal
Volume94
Issue number3
DOIs
StatePublished - Jan 1 1981
Externally publishedYes

ASJC Scopus subject areas

  • Internal Medicine

Fingerprint Dive into the research topics of 'Phenytoin-induced methadone withdrawal'. Together they form a unique fingerprint.

Cite this